Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 186, NWS St. Louis, MO

July 4, 2004Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 4, 2004, 1:25 PM CDT for Randolph County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 1:25 PM CDT (18:25 UTC)
Expired
Jul 4, 2004, 2:00 PM CDT
In force
35 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Randolph County, IL

The radar

The St Louis radar (KLSX), 93 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 041825
SVRLSX
ILC157-041900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
121 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 200 PM CDT

* AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF EVANSVILLE...MOVING
  EAST AT 30 MPH. STORM SPOTTERS REPORTED NICKEL SIZE HAIL WITH THIS
  STORM NEAR RUMA AT 115 PM. 

* LOCATIONS IMPACTED INCLUDE...
  BALDWIN
  SPARTA
  TILDEN
  COULTERVILLE

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE DESTRUCTIVE
HAIL. CONSIDERABLE DAMAGE IS POSSIBLE. STAY INSIDE...AND AVOID
OUTSIDE WALLS AND WINDOWS

LAT...LON 3820 9009 3802 9003 3807 8959 3822 8960

$$

JPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:00 AM CDT, 10 hours 25 minutes earlier.

Area forecast discussion, Jul 4, 3:00 AM CDT, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 AM CDT SUN JUL 4 2004

.DISCUSSION...
WEAK SURFACE LOW HAS MOVED INTO SOUTHERN WI EARLY THIS MORNING WITH
WEAK SOUTHWEST TO WEST FLOW ACROSS AREA. SYSTEM WILL CONTINUE TO
MOVE NORTHEASTWARD TODAY AND TONIGHT AND SHOULD BE OVER SOUTHWESTERN
QUEBEC BY 12Z MONDAY. TRAILING COLD FRONT IS FORECAST TO EXTEND FROM
LOWER MI ALONG THE MO/IA BORDER INTO SOUTHERN NEB AT THAT TIME. BY
TUESDAY MORNING, THE UKMET AND GFS ARE FAIRLY SIMILAR WITH COLD
FRONT POSITION ACROSS NORTHWEST MO. THE 2 MODELS PUSH THE FRONT INTO
SOUTHEAST MO BY TUESDAY EVENING.

500 MB TROF WAS LIFTING INTO THE GREAT LAKES REGION LAST EVENING.
SERIES OF SHORT WAVES ARE FORECAST TO MOVE OUT OF THE CENTRAL PLAINS
AND AFFECT THE AREA. THE GFS AND ETA ARE FAIRLY SIMILAR WITH THE
TIMING OF THE SHORT WAVES.

MCS CONTINUES TO MOVE ACROSS NORTHWEST MO AND WESTERN IA ALONG WITH
KS EARLY THIS MORNING.  FNBS PEAK WIND GUST WAS 56 MPH SHORTLY
AFTER 06Z WHEN LINE WENT THRU. IR LOOP SHOWS THAT THE TOPS ACROSS
THE NORTHERN PORTION OF THE LINE WERE WARMING WHILE TOPS WERE
COOLING ACROSS CENTRAL KS. RADAR LOOP WAS SHOWING A DECREASE IN
INTENSITY ACROSS NORTHWEST MO. WILL WAIT TO ISSUE FORECAST ON TREND
OF SHOWERS/ISOLATED THUNDERSTORMS MOVING ACROSS NORTH MO EARLY THIS
MORNING.  THE 06Z UPDATE OF THE ETA SUGGESTS THE CENTRAL KS MCS WILL
TAKE OVER AND SLIDE ACROSS SOUTHWEST MO DURING THE MORNING WITH
LITTLE OR NO RAIN ACROSS OUR AREA.  THE MODEL FORECASTS CONVECTION
TO DEVELOP THIS AFTERNOON ACROSS SOUTHEAST MO ON AN OUTFLOW BOUNDARY
WITH ANOTHER LINE OF CONVECTION DEVELOPING ACROSS NORTH MO.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

&&
Hazardous weather outlook, Jul 4, 8:40 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
840 AM CDT SUN JUL 4 2004

MOZ034-041-042-047>051-059-060-062-072-073-084-099-051100-
AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-
MONITEAU-MONROE-MONTGOMERY-OSAGE-REYNOLDS-WARREN-WASHINGTON-
840 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
THE AREA TODAY BRINGING COOLER TEMPERATURES ALOFT.  ADDITIONALLY...
ONGOING CONVECTION IN SOUTHWEST MISSOURI IS PRODUCING AN OUTFLOW
BOUNDARY WHICH WILL CONTINUE MOVING EAST INTO CENTRAL AND SOUTHEAST
MISSOURI THIS AFTERNOON. THIS OUTFLOW BOUNDARY WILL ACT AS A FOCUS
FOR THUNDERSTORM DEVELOPMENT.  THE OUTFLOW BOUNDARY...COMBINED WITH
WARM HUMID AIR AT THE SURFACE AND COOLER AIR ALOFT WILL ALLOW STRONG
THUNDERSTORMS TO DEVELOP.  THE PRIMARY THREAT FOR SEVERE WEATHER WILL
BE DAMAGING WIND GUSTS.  HAIL BETWEEN PENNY AND NICKEL SIZE WILL ALSO
BE POSSIBLE WITH THE STRONGEST STORMS.  AS WITH ALL THUNDERSTORMS...
FREQUENT DEADLY LIGHTNING WILL BE POSSIBLE TODAY...AND PEOPLE AT
OUTDOOR ACTIVITIES SHOULD HAVE A SAFE PLACE TO TAKE SHELTER NEARBY IF
LIGHTNING IS SEEN OR THUNDER IS HEARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE FOR THUNDERSTORMS CONTINUES ON MONDAY AND TUESDAY.  SOME
OF THE THUNDERSTORMS COULD BE SEVERE ESPECIALLY ON TUESDAY AS A
COLD FRONT MOVES THROUGH THE AREA.  THE CHANCE FOR THUNDERSTORMS
WILL RETURN AGAIN OVERNIGHT FRIDAY NIGHT AS WARM AND HUMID AIR
BEGINS FLOWING BACK INTO THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-035-
036-052-061-063>065-074-075-085-051100-
ADAMS IL-BOND IL-BROWN-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONROE IL-MONTGOMERY IL-PIKE-PIKE IL-
RALLS-RANDOLPH IL-SHELBY-ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-
ST LOUIS CITY-STE GENEVIEVE-WASHINGTON IL-
840 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL...AND
NORTHEAST MISSOURI...AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY
THIS EVENING DUE TO THE HOT AND HUMID CONDITIONS. A FEW OF THE
THUNDERSTORMS MAY BE STRONG WITH GUSTY WINDS UP TO AROUND 45 MPH
AND SMALL HAIL.  FREQUENT DEADLY LIGHTNING IS ALSO POSSIBLE
WITH ANY THUNDERSTORM...AND PEOPLE AT OUTDOOR ACTIVITIES SHOULD KEEP
AN EYE ON THE SKY AND HAVE A SAFE PLACE TO TAKE SHELTER IF
THUNDERSTORMS DO DEVELOP.  HOWEVER...ORGANIZED SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ON MONDAY AND TUESDAY.  SOME
OF THE THUNDERSTORMS COULD BE SEVERE ESPECIALLY ON TUESDAY AS A
COLD FRONT MOVES THROUGH THE AREA.  THE CHANCE FOR THUNDERSTORMS
WILL RETURN AGAIN OVERNIGHT FRIDAY NIGHT AS WARM AND HUMID AIR
BEGINS FLOWING BACK INTO THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CARNEY

In the hours before

Special weather statement, Jul 4, 11:17 AM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1117 AM CDT SUN JUL 4 2004

ILC083-117-119-135-041640-
JERSEY IL-MACOUPIN IL-MADISON IL-MONTGOMERY IL-
1117 AM CDT SUN JUL 4 2004

...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL ILLINOIS...
A SMALL CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS PORTIONS OF SOUTH CENTRAL ILLINOIS. AT 1110 AM...THE STORMS
EXTENDED FROM THE FARMERSVILLE AREA OF NORTH MONTGOMERY COUNTY
SOUTHWEST TO JUST NORTH OF SHIPMAN IN MACOUPIN COUNTY. THE STORMS
WILL MOVE EAST AT 40 TO 45 MPH AND ARE CAPABLE OF PRODUCING HEAVY
RAIN...GUSTY WINDS OF 40 TO 50 MPH AND SMALL HAIL. RAYMOND...HONEY
BEND...LITCHFIELD...HILLSBORO AND GILLESPIE SHOULD ON THE LOOKOUT
FOR THESE STORMS THROUGH 1130 AM.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:45 PM CDTSevere Thunderstorm WarningLSXSaint Clair, Washington45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.